Study finds way to identify people at risk from a statin side-effect causing muscle wastage
This study, performed by scientists at Oxford University, has succeeded in identifying people at risk from myopathy. This means doctors will be able to know who is more likely to suffer side effects from taking statins, and adjust their treatments accordingly.
A disease of the muscle in which the muscle fibres do not function properly is a well known side-effect of statins, other side-effects can include increased risk for developing cataracts. A deterioration of the cylindrical muscle fibres results in muscular weakness and the condition is known as myopathy. A range of factors make people more or less at risk of myopathy.
Those who are more susceptible to myopathy include the following:
- Older patients,
- Chinese people,
- diabetics, and
- those with lower body mass.
Statins can cause myopathy
The study also found that up to 25% of patients taking statins will suffer muscle aches and pains. Myopathy occurs in only one in every 1,000 patients taking statins, meaning that muscle pain usually has nothing to do with it. However, in a small number of patients statins can cause myopathy.
Lead author Dr Jemma Hopewell (pictured), Associate Professor of Clinical Trials, University of Oxford, said:
"We know that statins are extremely effective at preventing heart attacks and strokes. However, in a very small number of patients they can cause myopathy. Our risk score can help guide doctors to prescribe more safely for people at higher risk of myopathy and to conduct more regular safety monitoring for such individuals." She goes on to say:
"We saw a very clear distinction between risk of statin-related myopathy and reports of other muscle symptoms. This new evidence, along with that from randomised-controlled trials, suggests that the vast majority of aches and pains that statin-users suffer are not caused by the drug."
Higher blood concentrations of a statin increase the risk of myopathy
Dr Jane Armitage, Professor of Clinical Trials and Epidemiology and joint author said:
"All statins can cause myopathy rarely, but we still don’t know the reasons why. However, this study provides further evidence that factors that lead to higher blood concentrations of a statin increase the risk of myopathy".
This additional level of information will be useful to cardiologists and their patients when considering all treatment options.
Professor Sir Rory Collins, joint author of the study, said:
"Patients should be discouraged from putting themselves at risk of a heart attack or a stroke by stopping their statin therapy due to mistakenly attributing muscle symptoms to it. When a patient reports muscle-related symptoms, their doctor should consider measuring their blood level of creatine kinase. If the level is not elevated, the patient can be reassured that their symptoms are not likely to be caused by the statin."
The study identifies a number of patient-specific characteristics that increase the risk of developing muscle damage. These characteristics will alert doctors to either reduce the dose or consider alternative treatments in patients who have these factors.
The authors state that the study should not in any way raise concerns in patients taking statins when their doctor thinks it will benefit them.